Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Stepsize restrictions for stability of one-step methods in the numerical solution of initial value problems


Author: M. N. Spijker
Journal: Math. Comp. 45 (1985), 377-392
MSC: Primary 65L20; Secondary 65M10
DOI: https://doi.org/10.1090/S0025-5718-1985-0804930-8
MathSciNet review: 804930
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with the analysis of general one-step methods for the numerical solution of initial (-boundary) value problems for stiff ordinary and partial differential equations. Restrictions on the stepsize are derived that are necessary and sufficient for the rate of error growth in these methods to be of moderate size. These restrictions are related to disks contained in the stability region of the method, and the errors are measured with arbitrary norms (not necessarily generated by an inner product).

The theory is illustrated in the numerical solution of a diffusion-convection problem where the error growth is measured with the maximum norm.


References [Enhancements On Off] (What's this?)

  • [1] P. Brenner & V. Thomée, "On rational approximations of semigroups," SIAM J. Numer. Anal., v. 16, 1979, pp. 683-694. MR 537280 (80j:47052)
  • [2] M. Crouzeix & P. A. Raviart, "Approximation d'équations d'évolution linéaires par des méthodes multipas," in Etude Numérique des Grands Systèmes, Rencontres IRIA-Novosibirsk, 1976, Dunod, Paris.
  • [3] G. Dahlquist, "Stability and error bounds in the numerical integration of ordinary differential equations," Trans. Roy. Inst. Techn., No. 130, Stockholm, 1959. MR 0102921 (21:1706)
  • [4] G. Dahlquist, "A special stability problem for linear multistep methods," BIT, v. 3, 1963, pp. 27-43. MR 0170477 (30:715)
  • [5] G. Dahlquist, "G-stability is equivalent to A-stability," BIT, v. 18, 1978, 384-401. MR 520750 (80b:65097)
  • [6] N. Dunford & J. T. Schwartz, Linear Operators, Part I, Interscience, New York, 1958.
  • [7] D. F. Griffiths, I. Christie & A. R. Mitchell, "Analysis of error growth for explicit difference schemes in conduction-convection problems," Internat. J. Numer. Methods Engrg., v. 15, 1980, pp. 1075-1081. MR 577712 (81h:80003)
  • [8] R. Hersh & T. Kato, "High-accuracy stable difference schemes for well-posed initial-value problems," SIAM J. Numer. Anal., v. 16, 1979, pp. 670-682. MR 537279 (80h:65036)
  • [9] R. Jeltsch & O. Nevanlinna, "Largest disk of stability of explicit Runge-Kutta methods," BIT, v. 18, 1978, pp. 500-502. MR 520760 (80b:65099)
  • [10] R. Jeltsch & O. Nevanlinna, "Stability of explicit time discretizations for solving initial value problems," Numer. Math., v. 37, 1981, pp. 61-91. MR 615892 (82g:65042)
  • [11] A. R. Mitchell & D. F. Griffiths, The Finite Difference Method in Partial Differential Equations, Wiley, Chichester, 1980. MR 562915 (82a:65002)
  • [12] K. W. Morton, "Stability of finite difference approximations to a diffusion-convection equation," Internat. J. Numer. Methods Engrg., v. 15, 1980, pp. 677-683. MR 580354 (82i:76080)
  • [13] O. Nevanlinna, "On the numerical integration of nonlinear initial value problems by linear multistep methods," BIT, v. 17, 1977, pp. 58-71. MR 0494953 (58:13728)
  • [14] F. Odeh & W. Liniger, "A note on unconditional fixed -h stability of linear multistep formulae," Computing, v. 7, 1971, pp. 240-253. MR 0298957 (45:8006)
  • [15] S. Paolucci & D. R. Chenoweth, "Stability of the explicit finite differenced transport equation," J. Comput. Phys., v. 47, 1982, pp. 489-496. MR 678716 (83m:65073)
  • [16] S. V. Parter, "Stability, convergence, and pseudo-stability of finite-difference equations for an over-determined problem," Numer. Math., v. 4, 1962, pp. 277-292. MR 0148232 (26:5740)
  • [17] R. D. Richtmyer & K. W. Morton, Difference Methods for Initial-Value Problems, 2nd ed., Wiley, New York, 1967. MR 0220455 (36:3515)
  • [18] F. Riesz & B. Sz-Nagy, Leçons d'Analyse Fonctionelle, 2nd ed., Akademiai Kiado, Budapest, 1953. MR 0056821 (15:132d)
  • [19] J. M. Sanz-Serna, Convergent Approximations to Partial Differential Equations and Stability Concepts of Methods for Stiff Systems of Ordinary Differential Equations, Report, University of Valladolid, 1983. MR 702058 (84g:65155)
  • [20] B. Schmitt, "Norm bounds for rational matrix functions," Numer. Math., v. 42, 1983, pp. 379-389. MR 723633 (85f:65038)
  • [21] M. N. Spuker, Equivalence Theorems for Nonlinear Finite-Difference Methods, Lecture Notes in Math., Vol. 267, Springer-Verlag, Berlin and New York, 1972, pp. 233-266. MR 0371086 (51:7307)
  • [22] M. N. Spuker, "Numerical contractivity in the solution of initial value problems," in Proc. Zweites Seminar über Numerische Behandlung von Differentialgleichungen, Halle (DDR), 1983.
  • [23] M. N. Spuker, "Contractivity in the numerical solution of initial value problems," Numer. Math., v. 42, 1983, pp. 271-290. MR 723625 (85b:65067)
  • [24] G. Stoyan, "Monotone difference schemes for diffusion-convection problems," Z. Angew. Math. Mech., v. 59, 1979, pp. 361-372. MR 548715 (80i:65146)
  • [25] V. Thomée, "Stability of difference schemes in the maximum-norm," J. Differential Equations, v. 1, 1965, pp. 273-292. MR 0176240 (31:515)
  • [26] J. G. Verwer & K. Dekker, Step-by-Step Stability in the Numerical Solution of Partial Differential Equations, Report NW 161/83, Mathematical Centre, Amsterdam, 1983.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L20, 65M10

Retrieve articles in all journals with MSC: 65L20, 65M10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1985-0804930-8
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society